Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 4, 2005, 7:09 PM MST for Pima County, Arizona. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2005, 7:09 PM MST (02:09 UTC)
- Expired
- Aug 4, 2005, 8:03 PM MST
- In force
- 54 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:15 PM MST | HAIL 0.88 | Tucson, AZ | |
| Aug 4, 7:45 PM MST | TSTM WND DMG | Tucson, AZ | POWER POLL SNAPPED NEAR N. PANTANO AND E. SPEEDWAY...10,000 CUSTOMERS WITHOUT POWER IN THE AREA. |
| Aug 4, 8:00 PM MST | TSTM WND DMG | Tucson, AZ | DOWNED POWER LINES AT ORACLE AND WETMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2547 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 050211
SVRTWC
AZC019-050300-
/O.NEW.KTWC.SV.W.0099.050805T0209Z-050805T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST THU AUG 4 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY
* UNTIL 800 PM MST
* AT 701 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME-SIZED HAIL OVER
THE CITY OF TUCSON. THIS STORM WAS MOVING WEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAHUARITA.
LAT...LON 3231 11105 3224 11119 3200 11107 3183 11101
3190 11080 3228 11060 3249 11078
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 050247
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST THU AUG 4 2005
AZC019-050300-
/O.CON.KTWC.SV.W.0099.000000T0000Z-050805T0300Z/
PIMA AZ-
744 PM MST THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MST FOR EAST
CENTRAL PIMA COUNTY...
AT 735 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.
THIS STORM WAS LOCATED OVER THE CITY OF TUCSON...MOVING WEST AT 15
MPH.
LAT...LON 3231 11105 3224 11119 3200 11107 3183 11101
3190 11080 3228 11060 3249 11078
$$
WEATHER.GOV/TUCSON000
WWUS55 KTWC 050303
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
801 PM MST THU AUG 4 2005
AZC019-050311-
/O.EXP.KTWC.SV.W.0099.000000T0000Z-050805T0300Z/
PIMA AZ-
801 PM MST THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRED AT 800 PM MST...
AT 800 PM MST...THE THUNDERSTORMS IN EAST CENTRAL PIMA COUNTY...
INCLUDING THE GREATER TUCSON METROPOLITAN AREA...HAD DIMINISHED
BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR
EAST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3231 11105 3224 11119 3200 11107 3183 11101
3190 11080 3228 11060 3249 11078
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 4, 2:40 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 240 PM MST THU AUG 4 2005 .SYNOPSIS...HIGH PRESSURE WILL EXTEND FROM THE FOUR CORNERS TO THE GREAT BASIN...KEEPING THE DESERT SOUTHWEST IN A MONSOONAL FLOW PATTERN. THERE WILL BE DAY TO DAY VARIATIONS...BUT IN GENERAL... MOISTURE WILL REMAIN SUFFICIENT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. && .DISCUSSION...STANDARD MONSOON CONVECTIVE DAY IN PROGRESS ACROSS THE FORECAST AREA. MORNING CLOUD COVER HAS BEEN SLOW TO BURN OFF WHICH HAS MADE FOR A SLOW START TO CONVECTION ACROSS ERN CWA...BUT LATEST PSR RADAR IMAGERY SHOWS STRONG STORMS FORMING OVER ERN MOUNTAINS. TSTMS ALREADY MORE NUMEROUS VERSUS YESTERDAY ACROSS THE AREA...MCV CURRENTLY ACROSS WRN CWA WITH CONVECTION FIRING NEAR ORGAN PIPE. MODEST INCREASE IN FLOW PUSHING INTO ERN AREAS...WITH 15-25 KT OF EASTERLY MID LEVEL FLOW NOTED FLOWING BELOW FOUR CORNERS HIGH. AGAIN THE MAIN CONCERN WILL BE FLASH FLOODING...DUE TO RELATIVELY SLOW STORM MOVEMENT...WITH ELEVATED CONCERNS OVER SANTA CRUZ AND ESPECIALLY WESTERN AND CENTRAL PIMA COUNTY WHERE HEAVY RAINS HAVE OCCURED THE PAST FEW DAYS. OTHERWISE...HAVE NOT MADE ANY DRASTIC CHANGES TO PREVIOUS FORECAST...WITH STANDARD MONSOON CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. FLOW WILL LIKELY TURN MORE NORTHEASTERLY HEADING INTO THE WEEKEND...AS THE FOUR CORNERS HIGH SHIFTS A BIT WEST TO NEAR LAS VEGAS. THIS WILL BE FAVORABLE FOR STORMS TO FORM OVER THE MOGOLLON RIM AND PROPAGATE SOUTHEAST INTO THE LOWER DESERTS BY LATE AFTERNOON. SO WE WILL KEEP SCATTERED TSTM CHANCES THROUGH THE WEEKEND. NOTICE TO USERS... KEMX WSR-88D IS INOPERATIVE. RETURN TO SERVICE AS OF THIS WRITING IS NOT EXPECTED UNTIL SOMETIME TODAY...MOST LIKELY IN THE LATE AFTERNOON OR EVENING. && .AVIATION...ISOLATED/SCATTERED THUNDERSTORMS AT OR IN THE VCNTY OF TERMINALS CAN BE EXPECTED WITH SFC WND G35KT AND REDUCED VSBYS TO 4SM POSSIBLE IN TSRA UNTIL 06Z. && .TWC WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR SMALL STREAMS IN EFFECT TODAY FOR CENTRAL PIMA COUNTY.(VAMORI WASH) && PUBLIC...SHOEMAKER AVIATION...SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 4, 9:55 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST THU AUG 4 2005 AZZ019-029>031-033>035-051400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 955 AM MST THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND RAIN WILL FALL ON ALREADY SATURATED SOILS. DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY. IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE UPPER MOISTURE BOUNDARY. ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE IN SPEED SHEAR WILL ALLOW STORMS TO BECOME MORE ORGANIZED...POSSIBLY FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS AFTERNOON... AND THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM WINDS. ALTHOUGH THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE THREAT FOR VERY HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A VERY MOIST LOWER AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH. THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING...WHERE THE STEERING FLOW WILL SLOW DOWN THE STORMS OVER AN ALREADY WELL SATURATED AREA. OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ032-051400- TOHONO OODHAM NATION- 1000 AM MST THU AUG 04 2005 ...FLOOD WARNING IN EFFECT TODAY FOR CENTRAL PIMA COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR TOHONO OODHAM NATION .DAY ONE...TODAY AND TONIGHT SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRST DEVELOP OVER THE HIGHER TERRAIN...ESPECIALLY ALONG A LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. THESE STORMS WILL INITIALLY HAVE THE ABILITY TO ORGANIZE INTO CLUSTERS INCREASING THE THREAT OF DAMAGING THUNDERSTORM WINDS. THE MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL ALLOW THE THREAT FOR LOCALIZED FLASH FLOODING TO CONTINUE TODAY...ESPECIALLY ACROSS THE CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY WHERE STORMS WILL MOVE SLOWER AND RAIN WILL FALL ON ALREADY SATURATED SOILS. DISCUSSION...AN UPPER HIGH CENTERED OVER THE CENTRAL PLAINS TODAY WILL ALLOW AN EASTERLY FLOW TO SETUP ACROSS SOUTHEAST ARIZONA. THIS FLOW HAS IMPORTED DRIER AIR INTO THE FAR EASTERN PORTIONS OF THE STATE...AND HAS DEVELOPED A LOW AND MID LEVEL MOISTURE BOUNDARY ROUGHLY SETUP ALONG A LINE FROM DOUGLAS TO SAFFORD. THIS BOUNDARY IS CLEARLY EVIDENT ON THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY. IN THE UPPER ATMOSPHERE...A MOISTURE BOUNDARY AS SEEN ON WATER VAPOR WILL CONTINUE TO NUDGE INTO THE SOUTHEAST CORNER OF THE STATE BY THE EARLY AFTERNOON HOURS. THIS BOUNDARY WILL INTERACT WITH THE LOW AND MID LEVEL MOISTURE BOUNDARY TO SERVE AS A FOCUSING MECHANISM TO HELP INITIATE CONVECTION. IN ADDITION...A WEAK AREA OF UPPER DIFFLUENCE WILL SUPPORT STRONG THUNDERSTORM UPDRAFTS ALONG AND AHEAD OF THE UPPER MOISTURE BOUNDARY. ALTHOUGH THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK SOUTHEAST STEERING FLOW AT 5 MPH...THIS SHOULD CONTINUE TO INCREASE THROUGHOUT THE DAY...BECOMING EAST AROUND 10 TO 15 MPH. THE INCREASE IN SPEED SHEAR SHOULD ALLOW STORMS TO BECOME MORE ORGANIZED... POSSIBLY FORMING INTO MULTICELLULAR CLUSTERS BY LATE THIS AFTERNOON...AND THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM WINDS. ALTHOUGH THE FASTER STORM MOTION WOULD GENERALLY DECREASE THE THREAT FOR VERY HEAVY DOWNPOURS...THESE STORMS ARE MOVING INTO A VERY MOIST LOWER AND MIDDLE ATMOSPHERE THE FURTHER WEST THEY PUSH. THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS CENTRAL AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING...WHERE THE STEERING FLOW WILL SLOW DOWN THE STORMS OVER AN ALREADY WELL SATURATED AREA. A FLOOD WARNING IS IN EFFECT FOR CENTRAL PIMA COUNTY TODAY. THE VAMORI WASH AT SANTA CRUZ (KOM VO) WAS ABOVE FLOOD STAGE THIS MORNING...AND WILL SLOWLY BEGIN TO RECEDE LATER THIS AFTERNOON. REFER TO THE FOLLOWING PRODUCTS FOR THE FLOOD WARNING AND SUBSEQUENT FOLLOWUP STATEMENTS... FLOOD WARNING PHXFLWTWC WWUS45 KTWC FLOOD STATEMENT PHXFLSTWC WGUS85 KTWC OTHERWISE...LOOK FOR THUNDERSTORMS TO FIRST DEVELOP OVER THE HIGHER TERRAIN...ESPECIALLY NEAR THE MOISTURE BOUNDARIES ROUGHLY ALONG A LINE FROM DOUGLAS TO SAFFORD AROUND NOON. THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON. THESE STORMS WILL THEN BEGIN TO SLOW DOWN TO 5 TO 10 MPH AS THEY PUSH INTO THE LOWER DESERTS OF SOUTHWEST ARIZONA BY LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.